Too Much Acetaminophen Can Hurt More Than Help This Flu Season
Exceeding recommended dosage can cause liver damage
A medication that is commonly taken for aches and pains during flu season is acetaminophen - the main ingredient in Tylenol. Some people take too much of it, which can lead to liver damage and even death.
Listen to Ray Steele's report:
The Acetaminophen Awareness Coalition, a non-profit group of doctors and consumer groups, says it is the most commonly used over-the-counter drug ingredient in the U-S. Dr. Bart Brown, an emergency room physician at St. Vincent Hospital, says acetaminophen is safe unless you go beyond the recommended dosage. Past studies have shown that it is the number one drug associated with liver damage.
Brown says it is easy to take too much. "It can be confusing because a lot of cough and cold medications can have acetaminophen as one of the ingredients. Sometimes, patients take acetaminophen for their fevers or pain, and then when they take their cough and cold medications, they receive additional acetaminophen," Brown says.
The recommended maximum dosage for an adult is four grams, or four-thousand milligrams, per day. That's equal to eight extra-strength Tylenol tablets each day. Recommended dosages are much lower for children between the ages of two and eleven, and Brown says children under two should never take acetaminophen.
"Look at the ingredients of whatever cough and cold medications you are taking to note how much acetaminophen is in the product and consider that when you take Tylenol or acetaminophen. Those numbers need to be added up," Brown says.
A list of over-the-counter and prescription medications that contain acetaminophen can be found online HERE.